A faulty Panadol syringe.
Parents who used a faulty Children’s Panadol dosing device have been urged to take their children to hospital immediately because they are at risk of serious liver damage.
GlaxoSmithKline issued an urgent safety warning and recall of the Baby Drops Children’s Panadol product on Friday night. It said the dosage device had malfunctioned on some of the Baby Drops, which are for babies and children aged between one month and two years.
It appears dosage information was printed further up the body of the syringe than usual, potentially confusing parents into giving their children more medication than required.
Worried sick: Daisy Kelly with her son Charlie. Photo: James Brickwood
Daisy Kelly said she was furious when she discovered on smh.com.au that her baby drops could be affected. She was unable to get any information from her local hospital.
She ended up taking her 18-month-old boy, Charlie, to a medical centre, where she was told he was in the clear because his weight meant his body would be able to process the extra medication.
”But not every baby is Charlie’s weight,” she said.
GlaxoSmithKline medical director Andrew Yeates said even if babies had been given the incorrect doses of medication using the syringes, there was a ”low risk” to their health.
”However if you have any concerns that your child may have received too much Children’s Panadol, or if an overdose is taken or suspected, ring the Poisons Information Centre … or go to the hospital immediately – even if your child feels well – because of the risk of delayed, serious liver damage if left untreated,” he said.
GlaxoSmithKline has asked all parents to check their syringes and return any that are affected to their pharmacies.
The safety scare comes only a month after the Federal Court removed a temporary injunction that prevented the company from selling its Children’s Panadol one to five years with a 10-millilitre syringe-type dosing device.
Spokeswoman Lisa Maguire said the company sent out the warning as soon as it had approval from the Therapeutic Goods Administration, and that all hospitals had been faxed.
The overseas syringe manufacturer believed the faulty devices had been destroyed. GlaxoSmithKline has received only two reports of faults from consumers.
”However, that’s two too many, so that’s why we recalled them,” Ms Maguire said.